Friday, March 7, 2014

Changing Medication: At What Cost?

Every now and then Robert’s neurologist wants to try a new medication.  Robert is on a litany of drugs right now yet his seizures remain uncontrolled.  Over the past few months, Robert’s seizures have been coming in clusters and have been more frequent. 
Robert - happy and doing what he loves

I have not been a fan of changing his medications even though his seizures are uncontrolled.  That may sound terrible and irresponsible but medication changes have caused horrific problems for him in the past.  Anyone with epilepsy can attest to the often frustrating experience of trying new medications and having physical and psychological side-effects from them.

As a teenager and young adult, Robert tried numerous medications which altered his personality in awful, unforgiving ways leading to a suicide attempt, depression, anger and aggression.

Even a seemingly innocuous tinkering of medications can have consequences. When Robert moved into New Home a few years ago, they decided to change the times his medications were given which threw him into a horrible, downward spiral of numerous seizures. 

Before that, his neurologist tried a new drug that was supposed to work wonders (and does for many people) but that permanently damaged his balance requiring him to use a walker ever since. Not to mention it not having any effect on his seizures.

So, yes, I am a little gun shy when it comes to trying a new medication or changing the dispense time of his medications.

Robert’s seizures were relentless in February. Seizure clusters, longer seizures, falls – scary falls – more than 60 seizures according to our seizure log which is double Robert’s baseline.

At Robert’s most recent neurology appointment, the neurologist again suggested trying a new medication.  He is sympathetic to my reluctance but after our February, I was ready to try something new to help stop or reduce these seizures.

Robert was put on a low dose of Trileptal. With all drugs, some work wonders for people and others are ineffective.  Robert started on the new medication on a Thursday evening. He had a seizure Friday morning at Day Program.  When he came home from Program on Friday, he was extremely tired and sluggish.  He was dragging his right leg more than usual.

On Saturday, Robert spent the day at a care facility, which had been pre-planned.  He was still having difficulty walking but I knew the ladies at the facility love Robert and dote on him so was confident he would be safe.  He had a wonderful day being spoiled.

By Sunday, Robert was having real trouble walking and was argumentative and obstinate. However, his cough was worse too and he felt warm to the touch (although, he didn’t have a fever) so I was concerned pneumonia was working on him again. When he gets pneumonia, he has similar symptoms: walking is difficult and he is cranky.

He also hadn’t had a seizure since Friday morning at Day Program.

While I was quite amazed he hadn’t had a seizure, I was also very concerned not only about an impending hospitalization for pneumonia but also about the new medication being the cause of these symptoms.  We had Robert take it easy on Sunday which wasn’t difficult since he was constantly falling asleep (and then getting upset with us if we mentioned it).   

On Monday I took him to the doctor. His walking was so labored that I used the clinic’s wheelchair to get him into the building. His doctor did a chest x-ray and listened to his lungs.  All clear. He also did blood work and a urinalysis to check for infection and toxicity from the Trileptal.

I called his neurologist to report all these new problems and expressed my concern about the scheduled plan to double the dose within a few days. After trading calls with the nurse practitioner and having to wait until she spoke to the neurologist, I was to keep him on the medication. I was hoping Robert would get used to the medication and get back to his normal, able-to-walk, awake, cheery self. After all, he still hadn’t had a seizure.

By Tuesday, the neurologist had given me the green light to stop the medication. His concern was that Robert was reacting poorly to such a low dose of medication and because of that probably wouldn’t adjust to it.

But he hasn’t had a seizure!

I weighed the benefits of the medication with his tiredness, difficulty walking and his sour mood. I held out hope that he would adjust to this new medication which was somehow working to stop the seizures.

When trying a new medication, there is not only the concern about whether or not they will work and the effects they have on a person but also an overriding hope they will work.  There is one thing epilepsy cannot take from us: hope.  Hope that a new medication or treatment will work. 

At dinner on Tuesday, I decided to ask Robert how he felt with the new med. This is always a crap-shoot because he is such a terrible self-reporter.  Even in the ICU, he answers “excellent” to the question of “how are you feeling?”

I grilled him:

Of course, he replied, "Excellent."

I thought if I asked more detailed questions, I might be able to get a more detailed answer: 

Me: "Do you feel wobbly?"

Robert: "No."

Me.: "Do you feel dizzy?"

Robert: "No."

Me: "Are you having trouble walking?"

Robert: "No." 

Me: "Are you having trouble thinking?"

Robert: Pause. "I don't think so."

The look on his face told me he thought I was having trouble thinking by asking him all these silly questions. 

I gave him the medication that night and the next morning but on Wednesday, he told a staff member at Day Program that he was feeling dizzy.

That tipped the scale for me.  Robert doesn’t admit these things lightly.

The last time he took the med was Wednesday morning.  By last night, he was more alert, a little steadier and much more jovial.  I asked him at dinner if he was feeling any different than when he was taking the medication. He said he felt excellent (of course).  Then he said he had felt dizzy and grumpy but that he felt better now. 

I was shocked he was admitting to how he had felt and stressed the importance of telling me when he didn’t feel like himself (I never miss an opportunity for a lecture lesson).

He is slowly getting his balance back, he is not near as groggy and slow as he was and his sense of humor and light spirit is returning. 

He also had a seizure this morning.  My heart sank a little bit when it happened and I had to write the seizure in his log – the first one of the month which is highly unusual this far in.

I won’t give up trying to find the right solution for him. In the meantime, our Robert is back and able to stay awake long enough to enjoy the life he has.

9 comments:

Kathy Lowrey said...

UGH, SO difficult knowing what to do about medications and when.
Sometimes the cure seems worse than the issue.
I'll choose quality every time.
I'm happy to read his sense of humor and light spirit are coming back :)

pegi gg said...

Trish, what a week you 've had. So sorry to hear the bad outweighed the good with Robert s new meds. Such tough calls you have to make. Robert is lucky to have such a caring sister. Glad to see you have your "excellent" Robert back. All of you remain in my prayers.n

Trish Hughes Kreis said...

Kathy, It's awful when the solution is worse than the original problem. I agree about choosing quality too. I really hated to see this medicine take away who he was! It was definitely the effect of the meds - he's getting more and more like himself. Thanks for commenting, Kathy.

Trish Hughes Kreis said...

Pegi, You know how important Robert's spirit is! It was so difficult to see him struggle to stay awake and to walk and then to be mad all the time. It just wasn't like him. I'm hoping we can eventually find a happy medium. You've had your hands full yourself, so I appreciate you taking the time to comment! Take care!

e_journeys said...

(((Hugs))) So much can work at cross-purposes that it really becomes a basic quality-of-life question. And there can be so many gray areas. It comes down to the gut instinct of those closest to the situation. I will keep hoping with you and keeping faith that the sweet spot will be found.

Anonymous said...

Hi, haven't been here before, like your writing style. Wondered how much oxcarbazepine your brother was taking, is there any chance a very low dose with the oral suspension might be worth trying? We are about to try a new drug for our kiddo. Seems lose-lose whenever I list pros and cons.

Trish Hughes Kreis said...

Thank you, ejourneys. It is about finding that sweet spot and trying to keep things stable and in balance for a prolonged period of time. So many other things factor in - his proclivity for pneumonia tends to increase his seizure activity. It's a struggle but we're trying. Your support means a lot! <3

Trish Hughes Kreis said...

Hi, Anon, I'm happy you've started reading here. I really appreciate you telling me about the oral suspension. I'll bring it up to the neuro in April and ask about it. The Trileptal seemed to work at stopping the seizures and he was on a pretty low dose but maybe he needs an even lower one. I'll let you know what comes of that discussion. How is it going with the new drug?

Anonymous said...

Re: new drug, new plan
Hi Trish,
We are trying to push the high dose monotherapy just a bit more and then will add another drug (polytherapy directly instead of shifting to another trial of monotherapy) because there have been a lot of gains that would be hard to lose: haven't seen a definitive sign of a complex partial for months & cognition improved. As the dose went up the number of (dire) warning stickers on the bottles has really gone up. Doc says the pharmacy really pushes back when one goes over the max recommended dose so wonder what they say next week when I pick up a script over that max.
Would Robert ever be a candidate for RNS?